Illinois, 2022

Hail in Illinois, May 19, 2022

May 19, 2022 · NWS LSX · 1 event in 1 county or zone

A complex of storms over southwestern Missouri during the early morning hours of May 19th, moved east northeast along the I-70 corridor. Some of the storms became severe with several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A complex of storms over southwestern Missouri during the early morning hours of May 19th, moved east northeast along the I-70 corridor. Some of the storms became severe with several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 9:50 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 19, 9:50 AM CST, 1 hour 23 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1050 AM CDT Thu May 19 2022

.UPDATE...
Issued at 1045 AM CDT Thu May 19 2022

Initial line of thunderstorms associated with the leading band of
the convective system has been gradually consolidating, although
it has maintained itself longer than expected. This is likely to
move into the St Louis metro area around noon. A few stronger
cores are capable of producing hail as it moves through.

The MCV itself is just now entering southwest MO and has already
had some convective redevelopment. We expect the primary severe
weather threat today to occur with this feature as it crosses
through southern Missouri. All severe weather threats are possible
with this as the low level flow gets locally enhanced around this
vortex, increasing the low level and overall shear available.
Tornadoes, damaging winds, and large hail are all possible as
this moves through this afternoon and evening.

Kimble

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 348 AM CDT Thu May 19 2022

The primary forecast issue today is the chance of thunderstorms and
severe weather. The latest guidance is generally in good agreement
tracking the MCV currently located in SC KS across southeast MO
and southwest IL this afternoon and evening. The MCV will be the
catalyst promoting scattered thunderstorms this afternoon across
southeast and east-central MO and southwest IL as it interacts
with what should be a very unstable (MLCAPE of 2500-3000 J/KG) and
weakly capped air mass. Deep layer shear on the order of 30-40
kts would favored an organized severe weather threat, and
enhancement of the low level shear with 0-3km SRH of 200-300 m2/s2
would suggest the severe threat includes supercells and organized
multicells. While there is some variance in the timing and
coverage of storms with the CAMS, a number of solutions include
updraft helicity tracks and supercell structures. The large amount
of buoyancy and steep mid level lapse rates would suggest large
hail is a significant threat and forecast hodographs depict a
decent amount of low level curvature to support a threat of a few
tornadoes as well. Otherwise gusty southerly winds and very warm
temperatures with highs in the 80s are expected today.

Present thinking is that storms will have exited the area by 02z
tonight and the remainder of tonight will be tranquil. Flow aloft
will begin backing to more southwesterly with heights aloft
weakly rising in response to a positively tilted long wave upper
trof digging into the Great Basin.

The primary cold front and associated precipitation continues to
be the big item Friday through Saturday night. The deterministic
and ensemble guidance continues to show some key differences in
the speed and southward advancement of the front late Friday into
Saturday. The best clustering would bring the front into NE MO
and WC IL on Friday afternoon. It still looks like a very warm day
ahead of the cold front with good southwesterly low level flow,
and I expect highs well into the 80s and in the lower 90s in metro
St. Louis.

Little has changed with respect to my thoughts on surface-based
storms initiating along the advancing cold front despite very
unstable conditions. The odds look very low and not likely as all
the guidance is showing considerable CIN/capping owing partly to
rising mid level heights in the southwest flow aloft. As such we
are not messaging any severe weather threat. If there is any
precipitation through sunset it will probably be showers found in
the post-frontal cool air across northeast MO and west central
IL.

Glass

.LONG TERM...  (Friday Night through Wednesday)
Issued at 348 AM CDT Thu May 19 2022

There is even more variance in the cold front position Friday night
into Saturday morning with some of the guidance waving the front
back north Friday night and then sinking it south on Saturday, or
sinking it south Friday night and then waving it north on Saturday
morning. Within the post-frontal air mass beginning Friday night and
continuing into Saturday there should be an uptick in the coverage
of precipitation, generally focused in the vicinity of the 850 mb
front where convergence is greatest and frontogenetical forcing will
be present. Besides showers in the cool air, sufficient elevated
instability will be present to support post-frontal embedded
thunderstorms. As discussed yesterday, there will be a noticeable
contrast in temperatures on Saturday spanning the cold front, and
the uncertainty in the exact position of the front is reflected in
some of the point NBM high temperature guidance which shows 12-20+
degree spread from the upper to lower quartile. Highs behind the
front will be markedly cooler, and as much as 10-15 degrees below
normal.

Despite the differences in position and motion of the front
through Saturday, there is good agreement in the models that the
cold front will move southward through the entire CWA on Saturday
night. This is in response to the short wave trof moving from the
Great Basin into the upper Mississippi Valley and resultant height
falls spreading into the region. This contribution of large scale
forcing to the already present frontogenetic forcing will result
in widespread and heavier post-frontal rain as well.

It still appears that rain should come to an end across the area by
early Sunday morning. Surface high pressure will then dominate
Sunday into Monday with high pressure building in on Sunday, and
then slowly retreating on Monday. Dry, less humid, and cooler
weather featuring below normal temperatures will prevail these
days.

After the weekend precipitation, the next good threat of showers and
perhaps a few thunderstorms will be in the Tuesday-Wednesday period
associated with a migratory trof moving from the Plains into the MS
Valley.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 645 AM CDT Thu May 19 2022

Fog that is currently going on at any of the terminals should
dissipate by 13z. A complex of showers and storms currently in SW
MO will move east-northeast this morning and weaken but may bring
a brief period of showers or thunderstorms into KCOU and KJEF
between 15-16z. Otherwise showers and storms are expected to
develop from central MO into east central MO and west central IL
this afternoon and will impact KCOU and KJEF and the St. Louis
terminals. I currently have MVFR flight conditions with this
afternoon/early evening activity, however if more intense
thunderstorms directly impact the terminals then IFR flight
conditions accompanied by gusty winds are possible. All the shower
and thunderstorms should be east of all the terminals by 01z
tonight with VFR flight conditions thereafter.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 3:05 AM CST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 AM CDT Thu May 19 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-200915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
405 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. Some
of the storms across southeast and east central Missouri and
southwest Illinois will be severe capable of large hail, damaging
winds, and possibly a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across parts of the area Friday
night through Saturday night, and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening
across portions of southeast and east central Missouri and southwest
Illinois.

Glass

In the hours before

Local storm report, May 19, 11:08 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     TSTM WND GST     4 S WELDON SPRING       38.66N 90.66W
05/19/2022  M58 MPH          ST. LOUIS          MO   PUBLIC

            KSUS METAR.

&&

MCF
Local storm report, May 19, 11:11 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND GST     2 SSW HAZELWOOD         38.75N 90.37W
05/19/2022  E48 MPH          ST. LOUIS          MO   ASOS

            KSTL METAR.

&&

MCF
Local storm report, May 19, 11:12 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     TSTM WND GST     4 S WELDON SPRING       38.66N 90.66W
05/19/2022  M58 MPH          ST. LOUIS          MO   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4
            S WELDON SPRING. KSUS METAR.

&&

MCF

The radar

The St Louis radar (KLSX), 55 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
May 19, 11:13 AM CST
Where
St. Clair County, 0.45 mi NNE of State Park Place
Measured
1 in hail
Reported by
Public
Coordinates
38.656, -90.047

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024215.